Alert archive / Nebraska / Flash Flood Warnings in 2003
Flash Flood Warning 8, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at Jun 9, 2003, 7:32 PM CDT for Cedar County, Knox County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2003, 7:32 PM CDT (00:32 UTC)
- Expired
- Jun 10, 2003, 1:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Cedar County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 2359 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KOAX 100035
FFWOAX
NEC027-107-100630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
732 PM CDT MON JUN 9 2003
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CEDAR COUNTY IN NORTHEAST NEBRASKA
KNOX COUNTY IN NORTHEAST NEBRASKA
* UNTIL 130 AM CDT
* AT 727 PM CDT...TRAINED WEATHER SPOTTERS REPORTED VERY HEAVY RAIN
UP TO 2.5 INCHES IN AN HOUR TO THE NORTH OF CROFTON. THUNDERSTORMS
CONTAINING TORRENTIAL RAIN WILL CONTINUE TO MOVE ACROSS KNOX AND
CEDAR COUNTIES THROUGH MIDNIGHT. THE HEAVY RAIN WILL CAUSE VERY
RAPID RISES OF SMALL STREAMS.
* SOME LOCATIONS AFFECTED...NIOBRARA...SANTEE...BLOOMFIELD...
CROFTON...HARTINGTON...WYNOT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.
LAT...LON 4279 9702 4237 9704 4249 9831 4286 9828
4282 9790 4286 9728
$$
POLLACK3 follow-up statements
000
WGUS73 KOAX 100243
FFSOAX
NEC027-107-100345-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
939 PM CDT MON JUN 9 2003
...A FLASH FLOOD WARNING CONTINUES FOR UNTIL 1045 PM CDT...
AT 939 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE TO HEAVY RAIN CONTINUING ACROSS SOUTHERN CEDAR COUNTY.
RAINFALL OF 3 TO 6 INCHES WAS INDICATED BY RADAR SINCE 630 PM
ACROSS NORTHERN KNOX AND MUCH OF CEDAR COUNTY. THIS IS ENOUGH
TO CAUSE WIDESPREAD FLASH FLOODING OF SMALL STREAMS. WATER
WAS ALSO REPORTED OVER THE ROAD TO THE WEST OF HARTINGTON AROUND
HIGHWAY 81.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF ROAD AND STREAM FLOODING. DO NOT DRIVE INTO FLOODED AREAS.
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMANENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.
LAT...LON 4278 9705 4235 9704 4236 9736 4244 9738
4261 9831 4288 9829 4286 9748
$$
POLLACK000
WGUS73 KOAX 100421
FFSOAX
NEC027-107-100515-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1117 PM CDT MON JUN 9 2003
...A FLASH FLOOD WARNING CONTINUES FOR UNTIL 1215 AM CDT...
AT 1117 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
HEAVY RAIN HAD MOVED OUT OF KNOX AND CEDAR COUNTIES...AND FLASH
FLOODING WILL GRADUALLY SUBSIDE. HOWEVER...FLASH FLOODING MAY
CONTINUE FOR A WHILE AT LEAST IN CEDAR COUNTY...WHERE HEAVY RAIN WAS
WIDESPREAD. AT 10 PM...WATER WAS STILL REPORTED CROSSING MANY COUNTY
ROADS. A COUNTY ROAD WAS WASHED OUT HALF A MILE EAST OF THE 571
AVENUE AND 879 ROAD...AND OTHER WASHOUTS ARE LIKELY.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. BE ON THE LOOKOUT
FOR WASHED OUT ROADS...AND DO NOT ATTEMPT TO CROSS BARRICADES.
LAT...LON 4276 9704 4235 9703 4267 9828 4284 9828
4288 9734
$$
POLLACK000 WGUS73 KOAX 100630 FFSOAX NEC027-107-100730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 127 AM CDT TUE JUN 10 2003 THE FLASH FLOOD WARNING FOR KNOX AND CEDAR COUNTIES HAS BEEN ALLOWED TO EXPIRE. THE RAIN HAS ENDED...AND STREAMS HAVE SUBSIDED. MOTORISTS SHOULD STILL BEWARE OF POSSIBLE WASHOUTS ON RURAL ROADS. EARILIER TONIGHT...CEDAR COUNTY REPORTED A COUNTY ROAD WASHED OUT HALF A MILE EAST OF THE JUNCTION OF 571 AVENUE AND 879 ROAD. LAT...LON 4276 9709 4236 9703 4250 9823 4277 9828 $$ POLLACK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:20 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jun 9, 2:20 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 220 PM CDT MON JUN 9 2003 FORECAST CHALLENGES...PRECIPITATION CHANCES DURING THE PERIOD. SYNOPSIS...LOW LEVEL MOISTURE STREAMING NORTH THIS AFTERNOON IN ADVANCE OF DEVELOPING WESTERN SYSTEM. DEWPOINTS IN THE LOWER 60S HAVE SPREAD ACROSS SOUTH CENTRAL NEBRASKA WITH EASTERN EDGE OF THIS MOISTURE ALONG WRN BORDER OF CWA. NOT MUCH GOING ON AT THIS TIME IN THE NORTHERN PLAINS WITH SOME SHOWERS SHOWING UP ON RADAR ALONG NORTH CENTRAL BORDER INTO ERN SD. SEVERAL SHORT WAVES INDICATED ON WV LOOP UPSTREAM OF THE AREA WITH STRONGER ONES OVER ERN MT AND SWRN ID. THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE AREA WITH STORMS FIRING NORTHWEST OF THE AREA THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA. SHORT TERM... THUNDERSTORM POTENTIAL STILL LOOKS GOOD FOR TONIGHT ACROSS THE AREA WITH STORMS EXPECTED TO FIRE NORTHWEST OF THE AREA THIS AFTERNOON AS CONVERGENCE INCREASES ALONG DEVELOPING SURFACE BOUNDRY FROM NORTH CENTRAL INTO EAST CENTRAL NEBRASKA...THEN MOVE EAST INTO THE AREA THIS EVENING. SOME STORMS MAY LINGER IN PARTS OF THE SOUTHEAST CWA ON TUESDAY AS FRONT SLOWS UP ACROSS NORTHERN MISSOURI AND NORTHEAST KS. AFTER A SHORT BREAK TUESDAY NIGHT...ANOTHER CHANCE OF THUNDERSTORMS RETURNS TO THE AREA LATE WEDNESDAY INTO WEDNESDAY NIGHT AS YET ANOTHER SHORT WAVE MOVES ACROSS THE NORTHERN PLAINS WITH SEVERAL SURFACE BOUNDERIES INDICATED OVER THE CENTRAL PLAINS. THINGS REMAIN UNSETTLED THROUGH THE EARLY PART OF THE EXTENDED PERIOD AS GFS STALLS OUT A SURFACE BOUNDRY OVER THE SOUTHERN PLAINS WITH SEVERAL CONVECTIVE COMPLEXES INDICATED NORTH OF THIS BOUNDRY PLACING SRN PARTS OF CWA ON NORTHERN EDGE OF RAIN AREA. LITTLE CHANGE TO EXTENDED AT THIS TIME WITH PRECIP CHANCES CONTINUING INTO SATURDAY THEN STAYING WTH DRY FORECAST SUNDAY INTO MONDAY AS BOTH GFS AND ECMWF INDICATE RIDING DEVELOPING WITH CUTOFF LOW MEANDERING OVER THE SRN PLAINS AND LOWER MS VALLY AREA. .OMA...NONE. FOBERT
Hazardous weather outlook, Jun 9, 5:10 PM CDT, 2 hours 22 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 510 PM CDT MON JUN 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND TUESDAY SEVERE THUNDERSTORMS ARE PROBABLE OVER A LARGE PART OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT...ESPECIALLY THROUGH LATE EVENING. WARM AND INCREASINGLY HUMID AIR HAD SPREAD NORTH INTO CENTRAL NEBRASKA MONDAY AFTERNOON CREATING QUITE UNSTABLE CONDITIONS. MEANWHILE...RELATIVELY STRONG NORTHWEST WINDS IN THE JET STREAM LEVEL...AND AN UPPER LEVEL DISTURBANCE TRACKING INTO THE PLAINS...WILL CREATE FAVORABLE WIND SHEAR AND LIFT FOR THE EXPECTED SEVERE THUNDERSTORM DEVELOPMENT. SUPERCELLS WITH DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE THE MAIN THREAT BUT A FEW TORNADOES ARE POSSIBLE. THE AREA WITH THE HIGHER RISK OF TORNADOES IN THE OUTLOOK AREA IS ALONG AND NORTHWEST OF A LINE FROM BEATRICE TO FREMONT TO ONAWA IOWA. HOWEVER...ANY SEVERE THUNDERSTORM THAT DEVELOPS OVER THE AREA THIS EVENING HAS THE POTENTIAL TO BECOME TORNADIC. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY A SERIES OF UPPER LEVEL DISTURBANCES AND WEAK FRONTS ARE STILL FORECAST TO CROSS THE CENTRAL PLAINS FROM WEDNESDAY THROUGH SATURDAY. THIS WILL KEEP AN UNSETTLED WEATHER PATTERN ACROSS THE AREA WITH A CONTINUED RISK OF THUNDERSTORMS. THE STRENGTH AND TIMING OF THESE THUNDERSTORMS WILL BE ASSESSED IN LATER HAZARDOUS WEATHER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD REMAIN READY FOR ACTIVATION THIS EVENING. CHERMOK
In the hours before
Local storm report, Jun 9, 6:28 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0608 PM 4 W BELDEN NE .75 INCH HAIL
06/09/03 CEDAR REPORTED BY STORM
SPOTTER. REPORT
RELAYED BY LAW
ENFORCEMENT.
0610 PM 1 E CROFTON NE .88 INCH HAIL
06/09/03 CEDAR EVENT DURATION 5
MINUTES. REPORTED BY
STORM SPOTTER.
0618 PM SANTEE NE 1 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0621 PM SANTEE NE 1.75 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 9, 6:43 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0628 PM BELDEN NE .75 INCH HAIL
06/09/03 CEDAR REPORTED BY STORM
SPOTTER.Local storm report, Jun 9, 7:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
719 PM CDT MON JUN 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0602 PM SANTEE NE .75 INCH HAIL
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0630 PM 1 NE LINDY NE TORNADO
06/09/03 KNOX REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0649 PM COLERIDGE NE 2 INCH HAIL
06/09/03 CEDAR REPORTED BY COOPERATIVE
OBSERVER.
0649 PM COLERIDGE NE 1.75 INCH HAIL
06/09/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:16 PM CDT | Tornado Warning | OAX | Cedar | 44 min |
| Jun 9, 7:21 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 24 min |
| Jun 9, 7:43 PM CDT | Tornado Warning | OAX | Knox | 32 min |
| Jun 9, 7:58 PM CDT | Tornado Warning | OAX | Cedar, Knox | 17 min |
| Jun 9, 8:11 PM CDT | Tornado Warning | OAX | Antelope, Knox | 49 min |
| Jun 9, 8:15 PM CDT | Severe Thunderstorm Warning | OAX | Cedar, Wayne | 45 min |
| Jun 9, 8:31 PM CDT | Severe Thunderstorm Warning | OAX | Thurston | 29 min |
| Jun 9, 8:59 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 46 min |
| Jun 9, 9:03 PM CDT | Tornado Warning | OAX | Antelope | 42 min |
| Jun 9, 9:14 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 46 min |
| Jun 9, 9:19 PM CDT | Flash Flood Warning | OAX | Wayne | 4 hr |
| Jun 9, 9:26 PM CDT | Severe Thunderstorm Warning | OAX | Boone, Platte | 49 min |
| Jun 9, 9:31 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 44 min |
| Jun 9, 9:37 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 8 min |
| Jun 9, 9:48 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Thurston | 42 min |
| Jun 9, 9:58 PM CDT | Severe Thunderstorm Warning | OAX | Wayne | 42 min |
| Jun 9, 10:05 PM CDT | Flash Flood Warning | OAX | Thurston | 4 hr |
| Jun 9, 10:24 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 36 min |
| Jun 9, 10:43 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 32 min |
| Jun 9, 10:53 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saunders | 37 min |
| Jun 9, 10:56 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 34 min |
| Jun 9, 11:13 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 47 min |
| Jun 9, 11:14 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 61 min |
| Jun 9, 11:20 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 25 min |
| Jun 9, 11:32 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 43 min |
| Jun 9, 11:44 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Nemaha | 61 min |
| Jun 9, 11:59 PM CDT | Severe Thunderstorm Warning | OAX | Saline, Seward | 46 min |
| Jun 10, 12:27 AM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 48 min |
| Jun 10, 12:43 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson | 47 min |
| Jun 10, 12:45 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Pawnee | 45 min |
| Jun 10, 1:00 AM CDT | Severe Thunderstorm Warning | OAX | Nemaha, Richardson | 45 min |
| Jun 10, 1:32 AM CDT | Severe Thunderstorm Warning | OAX | Gage | 28 min |
Nearby
Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.